Florida, 2006

Hail in Florida, February 3, 2006

February 3, 2006 · NWS JAX · 1 event in 1 county or zone

The hail occurred along highway 441, just north of Lake City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The hail occurred along highway 441, just north of Lake City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 3, 2:05 PM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Feb 3, 2:05 PM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EST FRI FEB 3 2006

...SLIGHT RISK OF SEVERE STORMS THOUGH THIS EVENING...

.SHORT TERM...STORM OUTFLOW FROM LAST NIGHT MADE IT MUCH FURTHER
SOUTH THAN MODEL PROJECTIONS AND REMAINS AT THIS HOUR OVER CENTRAL
FLORIDA...DESPITE AREAS NORTH OF THIS REMAINING IN SOUTHERLY FLOW.
MAIN PROBLEM FOR THE SHORT TERM IS THE POOR MODEL INITIALIZATION
AND PROJECTIONS THROUGH 6H WHICH ARE ALREADY WAY OVERDONE. MODEL
SOUNDINGS FROM THE GFS SHOW AN IMPRESSIVE SOUTHERLY JET DEVELOPING
OVER THE OCALA AREA AT THIS HOUR...LIFTING OVER CURRENT CENTRAL
FLORIDA BOUNDARY. THIS PRODUCES A BULLSEYE OF OMEGA AND CONVECTIVE
ACTIVITY FROM INTERSTATE 10 SOUTHWARD FOR THIS AFTERNOON. THUS
FAR...THIS HAS NOT OCCURRED AND MAIN CONVECTIVE DEVELOPMENT HAS
BEEN CENTERED AROUND DIFFLUENT SIGNATURE ALOFT RATHER THAN
ISENTROPIC LIFT.

WILL USE CONCEPTUAL MODEL FOR CURRENT SETUP FOR THE SHORT TERM
FORECAST. EXPECT RAIN SHIELD CURRENTLY IN PLACE TO REMAIN QUASI-
STATIONARY WITH SOME DEVELOPMENT NORTHWARD THROUGH LATE THIS
AFTERNOON AS MORE MODEST 850 SOUTHERLY FLOW COMMENCES. AS LOW
DEVELOPS FURTHER OVER THE LOWER MISSISSIPPI VALLEY THIS EVENING IN
RESPONSE TO DIGGING TROUGH...EXPECT DIVERGENT SIGNATURE ALOFT TO
ESTABLISH ITSELF OVER THE FLORIDA PORTION AND WILL CARRY HIGHEST
POPS THERE. EXPECT GEORGIA PORTION TO REMAIN IN BETWEEN CONVECTIVE
FOCI WITH ENERGY WEST OF THE AREA LIFTING NORTH AND DIFFLUENT RAIN
SHIELD OVER FLORIDA REMAINING TO THE SOUTH. WILL THEREFORE
UNDERCUT MOS POPS OVER THE GEORGIA PORTION FOR TONIGHT.

AS FAR AS SEVERE POTENTIAL...DEWPOINTS CREEPING INTO THE LOWER 60S
OVER THE SUWANNEE VALLEY POSE SOME CONCERN AS CELLS DEVELOPING
NORTH OF THE WARM FRONT MAY BE CLOSE ENOUGH TO THE SURFACE TO
PRODUCE DAMAGING WIND GUSTS. SECONDARY SEVERE POTENTIAL COMES INTO
GEORGIA PORTION LATER TONIGHT AS COLD FRONT SWINGS THROUGH.
CONTINUED MODIFICATION OF THE AIRMASS PRIOR TO FRONT WILL MEAN A
CONTINUATION OF SLIGHT RISK POTENTIAL.

RESIDUAL SHOWERS TO BE ONGOING AT 12Z SATURDAY FOR THE SOUTHERN
HALF...BUT A RAPID CLEARING IN STORE UP TO 18Z. HIGH PRESSURE WILL
BUILD IN SATURDAY NIGHT THOUGH THE REMAINDER OF THE WEEKEND.
COLDEST MORNING LOOKS TO BE SUNDAY MORNING AS LIGHT DRAINAGE FLOW
REGIME TAKES SHAPE. PARENT HIGH ORIGINS NOT VERY COLD AND EXPECT
VERY BORDERLINE FREEZE CONDITIONS SUNDAY AND POSSIBLE MONDAY
MORNINGS.

.LONG TERM...LONG WAVE TROUGH BECOMES MORE BROAD IN THE EXTENDED
BUT STILL FAVORS THE EAST COAST. WILL THEREFORE SEE SOME
DISTURBANCES DROPPING THROUGH THE TROUGH BUT WITHOUT TAPPING MUCH
IN THE WAY OF GULF MOISTURE. SLIGHT CHANCE POPS IN STORE FOR
TUESDAY...OTHERWISE A DRY PERIOD IN STORE.

&&

.MARINE...WILL REINTRODUCE SMALL CRAFT ADVISORY HEADLINE FOR OFFSHORE
AT 00Z AND SMALL CRAFT CAUTION FOR THE NEARSHORE WATERS. WILL HOLD
OFF ON ADVISORY FOR THE NEARSHORE WATERS FOR NOW...BUT SUSPECT
MID SHIFT MAY NEED TO UPGRADE THIS SECTION AS WELL. PROLONGED PERIOD
OF 20-25 KT WINDS ACROSS THE OFFSHORE WATERS WILL PRODUCE 7 TO 8 FT
SEAS THRU THE WEEKEND.

&&

.FIRE WEATHER...LOW-LEVEL MOISTURE WILL CONTINUE HIGH UNTIL FRONT
PASSES THRU THE AREA SAT AFTN. WENT AHEAD AND ISSUED A FIRE WX WATCH
FOR SUN AS EVENT LOOKS LIKE A SLAM DUNK WITH 25% RH VALUES AND
SUSTAINED WINDS IN EXCESS OF 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  55  60  33  56 /  40  10   0   0
SSI  57  64  34  56 /  60  10   0   0
JAX  60  66  33  58 /  70  20   0   0
SGJ  61  66  35  58 /  70  50   0   0
GNV  60  65  33  60 /  70  30   0   0
OCF  61  66  35  61 /  70  50   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...

FL...FIRE WX WATCH SUN AFTN FOR ALL OF NE FL.
GA...NONE.
MARINE...SMALL CRAFT ADVISORY THIS EVENING THRU SUN MORNING ALTAMAHA
SOUND TO FLAGLER BEACH 20 TO 60 NM OFFSHORE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...CARROLL
Hazardous weather outlook, Feb 3, 7:50 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 PM EST FRI FEB 3 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
750 PM EST FRI FEB 3 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA UNTIL 3 AM EST SATURDAY...

A MOIST AND UNSTABLE AIR MASS OUT AHEAD OF AN APPROACHING UPPER
DISTURBANCE WILL HELP GENERATE THUNDERSTORMS...SOME POSSIBLY SEVERE
WITH ISOLATED TORNADOES. THIS TORNADO WATCH REPLACES THE PREVIOUS
SEVERE THUNDERSTORM WATCH THAT WAS ISSUED. PLEASE REFER TO THE WATCH
COUNTY NOTIFICATION STATEMENT THAT HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

TEMPERATURES WILL FALL TO NEAR FREEZING SUNDAY MORNING ACROSS
INLAND NORTHEAST FLORIDA AND ACROSS ALL OF NORTHEAST FLORIDA
MONDAY MORNING. LIGHT WINDS AND CLEAR SKIES WILL ALSO PROMOTE
FROST FORMATION MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Local storm report, Feb 3, 7:45 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
745 PM EST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             LIVE OAK                30.29N 82.99W
02/03/2006  0.75 INCH        SUWANNEE           FL   TRAINED SPOTTER

&&

PP
Local storm report, Feb 3, 7:55 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
755 PM EST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             LAKE BUTLER             30.02N 82.34W
02/03/2006  0.75 INCH        UNION              FL   LAW ENFORCEMENT

&&

PP
Local storm report, Feb 3, 7:56 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
756 PM EST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             LIVE OAK                30.29N 82.99W
02/03/2006  0.88 INCH        SUWANNEE           FL   LAW ENFORCEMENT

&&

PP
Special weather statement, Feb 3, 7:59 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
759 PM EST FRI FEB 3 2006

FLZ040-040145-
MARION-
759 PM EST FRI FEB 3 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 845 PM
EST...

AT 759 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHEAST OF RAINBOW
LAKES ESTATES...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAINBOW LAKES ESTATES...
OCALA AIRPORT...SANTOS...OCALA...BELLEVIEW...SILVER SPRINGS SHORES...
LOWELL AND ANTHONY THROUGH 845 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Local storm report, Feb 3, 8:11 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
811 PM EST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             MACCLENNY               30.28N 82.13W
02/03/2006  1.00 INCH        BAKER              FL   TRAINED SPOTTER

&&

PP
Local storm report, Feb 3, 8:13 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
813 PM EST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FUNNEL CLOUD     2 N LIVE OAK            30.32N 82.99W
02/03/2006                   SUWANNEE           FL   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED AT JUNCTION OF HIGHWAYS 129 AND 136
            NORTH OF LIVE OAK.

&&

PP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
February 3, 8:14 PM EST
Where
Columbia County, 2 mi N of Lake City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.217, -82.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488703.